On the regularity of solutions to the Moore–Gibson–Thompson equation: a perspective via wave equations with memory


We undertake a study of the initial/boundary value problem for the (third order in time) Moore–Gibson–Thompson (MGT) equation. The key to the present investigation is that the MGT equation falls within a large class of systems with memory, with affine term depending on a parameter. For this model equation, a regularity theory is provided, which is also of independent interest; it is shown in particular that the effect of boundary data that are square integrable (in time and space) is the same displayed by the wave equation. Then, a general picture of the (interior) regularity of solutions corresponding to homogeneous boundary conditions is specifically derived for the MGT equation in various functional settings. This confirms the gain of one unity in space regularity for the time derivative of the unknown, a feature that sets the MGT equation apart from other partial differential equation models for wave propagation. The adopted perspective and method of proof enable us to attain as well boundary regularity results for both the integro-differential equation and the MGT equation.

This is a preview of subscription content, log in to check access.


  1. 1.

    A. Belleni-Morante, An integro-differential equation arising from the theory of heat conduction in rigid materials with memory, Boll. Un. Mat. Ital 15 (1978), no. 2, 470–482.

    MathSciNet  MATH  Google Scholar 

  2. 2.

    F. Bucci, I. Lasiecka, Feedback control of the acoustic pressure in ultrasonic wave propagation, Optimization 68 (2019), n. 10, 1811–1854, https://doi.org/10.1080/02331934.2018.1504051(Published online: 19 Aug 2018)

  3. 3.

    M.M. Cavalcanti, V.N. Domingos Cavalcanti, A. Rocha and J.A. Soriano, Exact controllability of a second-order integro-differential equation with a pressure term, Electron. J. Qual. Theory Differ. Equ. 9 (1998), 18 pp.

  4. 4.

    S.P. Chen, R. Triggiani, Proof of extensions of two conjectures on structural damping for elastic systems, Pacific J. Math. 136 (1989), no. 1, 15–55.

    MathSciNet  Article  Google Scholar 

  5. 5.

    C. Corduneanu, Integral Equations and Applications, Cambridge University Press, Cambridge, 2010.

    Google Scholar 

  6. 6.

    F. Dell’Oro and V. Pata, On the Moore-Gibson-Thompson equation and its relation to viscoelasticity, Appl. Math. Optim. 76 (2017), no. 3, 641–655.

    MathSciNet  Article  Google Scholar 

  7. 7.

    H.O. Fattorini, Second order linear differential equations in Banach spaces, North-Holland Publishing Co., Amsterdam, 1985.

    Google Scholar 

  8. 8.

    P. Grisvard, Controlabilité exacte des solutions de l’équation des ondes en présence de singularités, J. Math. Pures Appl. (9) 68 (1989), no. 2, 215–259.

  9. 9.

    B. Jacob and J. Partington, A resolvent test for admissibility of Volterra observation operators, J. Math. Anal. Appl. 332 (2007), no. 1, 346–355.

    MathSciNet  Article  Google Scholar 

  10. 10.

    P.M. Jordan, Nonlinear acoustic phenomena in viscous thermally relaxing fluids: Shock bifurcation and the emergence of diffusive solitons, The Journal of the Acoustical Society of America 124 (2008), no. 4, 2491.

  11. 11.

    P.M. Jordan, Second-sound phenomena in inviscid, thermally relaxing gases, Discrete Contin. Dyn. Syst. Ser. B 19 (2014), no. 7, 2189–2205.

    MathSciNet  MATH  Google Scholar 

  12. 12.

    M. Jung, Admissibility of control operators for solution families to Volterra integral equations, SIAM J. Control Optim. 38 (2000), no. 5, 1323–1333.

    MathSciNet  Article  Google Scholar 

  13. 13.

    B. Kaltenbacher, Mathematics of nonlinear acoustics, Evol. Equ. Control Theory 4 (2015), no. 4, 447–491.

    MathSciNet  Article  Google Scholar 

  14. 14.

    B. Kaltenbacher and I. Lasiecka, Global existence and exponential decay rates for the Westervelt equation, Discrete and Continuous Dynamical Systems, Series S 2 (2009), no. 3, 503–523.

    MathSciNet  Article  Google Scholar 

  15. 15.

    B. Kaltenbacher, I. Lasiecka and R. Marchand, Wellposedness and exponential decay rates for the Moore-Gibson-Thompson equation arising in high intensity ultrasound, Control Cybernet. 40 (2011), no. 4, 971–988.

    MathSciNet  MATH  Google Scholar 

  16. 16.

    B. Kaltenbacher, I. Lasiecka and M. Pospieszalska, Well-posedness and exponential decay of the energy in the nonlinear Jordan-Moore-Gibson-Thompson equation arising in high intensity ultrasound, Math. Models Methods Appl. Sci. 22 (2012), no. 11, 1250035, 34 pp.

  17. 17.

    J.U. Kim, Control of a second-order integro-differential equation, SIAM J. Control Optim. 31 (1993), no. 1, 101–110.

    MathSciNet  Article  Google Scholar 

  18. 18.

    I. Lasiecka, Global solvability of Moore-Gibson-Thompson equation with memory arising in nonlinear acoustics, J. Evol. Equ. 17 (2017), no. 1, 411–441.

    MathSciNet  Article  Google Scholar 

  19. 19.

    I. Lasiecka and R. Triggiani, A cosine operator approach to \(L_2(0,T;L_2(\Gamma ))\)-boundary input hyperbolic equations, Appl. Math. Optim. 7 (1981), no. 1, 35–93.

    MathSciNet  Article  Google Scholar 

  20. 20.

    I. Lasiecka and R. Triggiani, Regularity of hyperbolic equations under \(L_2(0,T;L_2(\Gamma ))\)-Dirichlet boundary terms, Appl. Math. Optim. 10 (1983), no. 3, 275–286.

    MathSciNet  Article  Google Scholar 

  21. 21.

    I. Lasiecka, J.-L. Lions and R. Triggiani, Nonhomogeneous boundary value problems for second order hyperbolic operators, J. Math. Pures Appl. (9) 65 (1986), no. 2, 149–192.

  22. 22.

    I. Lasiecka and R. Triggiani, Sharp regularity theory for second order hyperbolic equations of Neumann type, I. \(L^2\) nonhomogeneous data, Ann. Mat. Pura Appl. 157 (1990), no. 4, 285–367.

  23. 23.

    I. Lasiecka and R. Triggiani, Regularity theory of hyperbolic equations with nonhomogeneous Neumann boundary conditions, II. General boundary data, J. Differential Equations 94 (1991), no. 1, 112–164.

  24. 24.

    I. Lasiecka and R. Triggiani, Control theory for partial differential equations: continuous and approximation theories, I. Abstract parabolic systems; II. Abstract hyperbolic-like systems over a finite time horizon, Encyclopedia of Mathematics and its Applications, 74-75, Cambridge University Press, Cambridge, 2000.

  25. 25.

    J.-L. Lions, Contrôle des systèmes distribués singuliers, Gauthier-Villars, Paris, 1983, 448 pp.

    Google Scholar 

  26. 26.

    J.-L. Lions, Contrôlabilité exacte, perturbations et stabilisation de systèmes distribués, Tome 1 [Exact controllability, perturbations and stabilization of distributed systems. Vol. 1] with appendices by E. Zuazua, C. Bardos, G. Lebeau and J. Rauch, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Vol. 8, Masson, Paris, 1988. x+541 pp.

  27. 27.

    P. Loreti and D. Sforza, Hidden regularity for wave equations with memory, Riv. Mat. Univ. Parma 7 (2016), no. 2, 391–405.

    MathSciNet  MATH  Google Scholar 

  28. 28.

    R.C. MacCamy, A model for one-dimensional, nonlinear viscoelasticity, Quart. Appl. Math. 35 (1977/78), no. 1, 21–33.

  29. 29.

    R. Marchand, T. McDevitt and R. Triggiani, An abstract semigroup approach to the third-order Moore-Gibson-Thompson partial differential equation arising in high-intensity ultrasound: structural decomposition, spectral analysis, exponential stability, Math. Methods Appl. Sci. 35 (2012), no. 15, 1896–1929.

    MathSciNet  Article  Google Scholar 

  30. 30.

    F.K. Moore and W.E. Gibson, Propagation of weak disturbances in a gas subject to relaxation effects, Journal of Aerospace Sciences and Technologies 27 (1960), 117–127.

    Article  Google Scholar 

  31. 31.

    L. Pandolfi, The controllability of the Gurtin-Pipkin equation: a cosine operator approach, Appl. Math. Optim. 52 (2005), no. 1, 143–165.

    MathSciNet  Article  Google Scholar 

  32. 32.

    L. Pandolfi, Distributed systems with persistent memory. Control and moment problems, SpringerBriefs in Electrical and Computer Engineering. SpringerBriefs in Control, Automation and Robotics, Springer, Cham, 2014. x+152 pp.

  33. 33.

    L. Pandolfi, Controllability for the heat equation with memory: a recent approach, Riv. Mat. Univ. Parma 7 (2016), no. 2, 259–277.

    MathSciNet  MATH  Google Scholar 

  34. 34.

    L. Pandolfi, Controllability of isotropic viscoelastic bodies of Maxwell-Boltzmann type, ESAIM Control Optim. Calc. Var. 23 (2017), no. 4, 1649–1666.

    MathSciNet  Article  Google Scholar 

  35. 35.

    L. Pandolfi, Controllability of a viscoelastic plate using one boundary control in displacement or bending, SIAM J. Control Optim. 55 (2017), no. 6, 4092–4111.

    MathSciNet  Article  Google Scholar 

  36. 36.

    J. Prüss, Evolutionary Integral Equations and Applications, Monographs in Mathematics Vol. 87, Birkhäuser Verlag, Basel, 1993; also: [2012] reprint of the 1993 edition, Modern Birkhäuser Classics, Birkhüser/Springer Basel AG, Basel, 1993. xxvi+366 pp.

  37. 37.

    A.L. Skubacevskiǐ, Elliptic functional-differential equations and applications, Birkhäuser Verlag, Basel, 1997.

    Google Scholar 

  38. 38.

    M. Sova, Cosine operator functions, Rozprawy Mat. 49 (1966), 47 pp.

  39. 39.

    D. Tataru, On the regularity of boundary traces for the wave equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 26 (1998), no. 1, 185–206.

  40. 40.

    P.A. Thompson, Compressible-fluid Dynamics, McGraw-Hill, New York, 1972.

    Google Scholar 

  41. 41.

    R. Triggiani, Sharp regularity theory of second order hyperbolic equations with Neumann boundary control non-smooth in space, Evol. Equ. Control Theory 5 (2016), no. 4, 489–514.

    MathSciNet  Article  Google Scholar 

  42. 42.

    J. Yan, Contrôlabilité exacte pour des systèmes à mémoire, Rev. Mat. Univ. Complut. Madrid 5 (1992), no. 2-3, 319–327.

    MathSciNet  MATH  Google Scholar 

Download references


The authors would like to thank Irena Lasiecka for stimulating mathematical discussions on well-posedness for the Moore–Gibson–Thompson equation with non-trivial boundary data and her insightful comments on the former version of the manuscript. The research of F. Bucci was partially supported by the Università degli Studi di Firenze under the Project Analisi e controllo di sistemi di Equazioni a Derivate Parziali di evoluzione, and by the GDRE (Groupement de Recherche Européen) ConEDP (Control of PDEs). F. Bucci is a member of the Gruppo Nazionale per l’Analisi Matematica, la Probabilità e le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM), whose partial support is acknowledged. The research of L. Pandolfi was partially supported by the Politecnico di Torino and by the GDRE ConEDP. L. Pandolfi is a member of the GNAMPA of INdAM, whose partial support is acknowledged.

Author information



Corresponding author

Correspondence to Francesca Bucci.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendix A: Justification of Definition 3.4

Appendix A: Justification of Definition 3.4

Let us recall that in order to give a Definition of solutions to the MGT Equation (1.2) we proceeded as follows: calculations were used to reduce Eq. (1.2) to the integro-differential Eq. (3.3) and then to the Volterra integral equation (3.13) in the unknown v. By definition, u solves (1.2) when \(v(t)=\mathrm{e}^{-(R(0)/2) t} u(t)\) solves the Volterra integral equation (3.13) (with g replaced by \(\mathrm{e}^{-(R(0)/2) t}g(t)\)). In this Appendix A, we provide a justification of the said Definition.

The argument is similar to the one used in Sect. 2 in the case of wave equations: we prove that the solution u is smooth and can be replaced in both the sides of (1.2) when the initial data and the control are ‘smooth’ and then we use continuous dependence as stated in Table 2 to justify the definition in general. This procedure is a bit more elaborated than the one pertaining to the wave equation, since the third derivative (in time) comes into the picture, which requires more information on the solutions of the wave equation.

In order to distinguish the memoryless wave equation from the equation with memory and the MGT equation, we will denote by \(u_3\) the solution to Eq. (1.12). (This is because we use suitable results from [32, § 2.2], where \(u_3\) solves the wave equation when the initial data and the affine term are zero.) We assume \(u_3(0) \in {{\mathcal {D}}}(\varOmega )\), \(\frac{\partial }{\partial t} u_3\big |_{t=0}\in {{\mathcal {D}}}(\varOmega )\), \(g\in {{\mathcal {D}}}((0,T) \times \partial \varOmega )\), where \({{\mathcal {D}}}\) denotes the space of \(C^\infty \) functions with compact support in the indicated open sets (not be confused with the domain of an operator), while \(\partial \varOmega \) is relatively open respect to itself. The assumptions on the affine term F(t) are made explicit below. For the sake of simplicity, in the sequel the time derivative will be denoted by \('\).

It is known that \(u_3\) is given by formula (2.2): it is also clear that if \(g, f\equiv 0\), then in view of the Sobolev embedding theorems one has \(u_3 \in C^\infty ((0,T) \times \varOmega )\), for every \(T>0\). Our aim is to show that a similar property holds true when \(g\ne 0\), \(f\ne 0 \).

Let us study separately the effects of g and f: accordingly, we assume first \(f=0\), so that

$$\begin{aligned} u_3(t)=-{{\mathcal {A}}}\int \nolimits _0^t R_-(s) Gg(t-s) \,\mathrm{d}s= Gg(t)+ \int \nolimits _0^t R_+(s) Gg'(t-s)\,\mathrm{d}s. \end{aligned}$$

As already noted, we have \(u_3(t)-Gg(t)\in \mathcal {D}(A)\) and the boundary condition is satisfied; moreover,

$$\begin{aligned} A \left( u_3(t)-Gg(t)\right) =-Gg''(t)+\int \nolimits _0^t R_+(s) Gg'''(t-s)\, \mathrm {d}s\in C^\infty \big ( [0,T];L^2(\varOmega )\big ) . \end{aligned}$$

Observe that, by definition,

$$\begin{aligned} A \left( u_3(t)-Gg(t)\right) =(\varDelta -I) u_3(t)\in C^\infty \big ( [0,T];L^2(\varOmega )\big ) \end{aligned}$$

that is \(u_3(t)\in C^\infty \left( [0,T];H^2(\varOmega )\right) \) with suitable homogeneous boundary condition. Analogously,

$$\begin{aligned} {{\mathcal {A}}}\big [A\big (u_3(t)-Gg(t)\big )+Gg''(t)\big ]=\int \nolimits _0^t R_-(s)Gg^{(4)}(t-s)\, \mathrm {d}s \end{aligned}$$

which again is of class \(C^\infty ([0,T];L^2(\varOmega ))\). So we have

$$\begin{aligned} {{\mathcal {A}}}\big [A\big (u_3(t)-Gg(t)\big )+Gg''(t)\big ]\in C^\infty ([0,T];X_1), \end{aligned}$$

that is \(u_3\in C^\infty \big ([0,T];H^3(\varOmega )\big )\).

By iteration, we see that in the interior of \((0,T) \times \varOmega \) the solution \(u_3\) is of class \(C^\infty \), and hence, when computing the derivatives, the order can be interchanged.

Let us consider now the effect of the affine term f(t). We assume \(f\in C^\infty \big ([0,T]\times \varOmega \big )\) and that for every fixed \(t\ge 0\)\(f(t,\cdot )\in {{\mathcal {D}}}(\varOmega )\), and yet possibly \(f(0,\cdot )\ne 0\).

The contribution of this affine term is

$$\begin{aligned} u_3(t)={{\mathcal {A}}}^{-1}\int \nolimits _0^t R_-(s)f(t-s)\, \mathrm{d}s\in C^\infty \big ([0,T]\times X_1\big ) \end{aligned}$$

since \(f^{(n)}(0)\in {{\mathcal {D}}}(A^k)\) for every couple of integers n and k, so that

$$\begin{aligned} u_3(t)\in C^\infty \big ([0,T];X_k\big ) \quad \text {for every }k. \end{aligned}$$

In particular, \(u_3 \in C^\infty ([0,T]\times \varOmega )\) as above.

We now extend the obtained properties to the solutions v to the Volterra integral equation (3.13) so that it is possible to track back the computation and to see that equality (1.2) holds pointwise (when the boundary control and the initial conditions have the stated regularity, \(u_2\in {{\mathcal {D}}}(\varOmega )\) included).

We confine ourselves to examine the effect of the boundary data g. (The effect of initial data can be examined in a similar way.) Moreover, multiplication by \(\mathrm{e}^{-R(0)t/2}\) does not affect the desired results and hence is ignored; i.e. we assume \(v(t)\equiv u(t)\).

Because Eq. (3.13) has the form of equation (2.25) in [32, § 2] (the notations are easily adapted, in particular b is substituted by \(c^2\) in [32]) following the proof of [32, Theorem 2.4, item 2] we see that \(y(t)=v(t)-Gg(t)\) solves

$$\begin{aligned} y(t)=\left( u_3(t)-Gg(t)\right) +\int \nolimits _0^t L(s)Gg(t-s)\,\mathrm{d}s+\int \nolimits _0^t L(s)y(t-s)\,\mathrm{d}s \end{aligned}$$

so that

$$\begin{aligned} {{\mathcal {A}}}y(t)=\int \nolimits _0^t {{\mathcal {A}}}L(s) Gg(t-s)\, \mathrm{d}s+\int \nolimits _0^t L(s){{\mathcal {A}}}y(t-s)\, \mathrm{d}s~ \end{aligned}$$

(note that \({{\mathcal {A}}}L(t)\) is a strongly continuous operator for every t). It then follows that \(y(t)\in C^\infty \left( [0,T];X_1\right) \).

Exploiting the definition of L(t) and integrating by parts the integral which contains g(t), we see that \(y(t)\in C^\infty \left( [0,T];X_2\right) \). Iterating this procedure, we obtain \(u\in C^\infty \left( [0,T]\times \varOmega \right) \). Using this regularity result, we can track back the computation leading to the fact that u(t) solves the MGT equation, including the fact that the Laplacian and the time derivative can be interchanged.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bucci, F., Pandolfi, L. On the regularity of solutions to the Moore–Gibson–Thompson equation: a perspective via wave equations with memory. J. Evol. Equ. 20, 837–867 (2020). https://doi.org/10.1007/s00028-019-00549-x

Download citation


  • Interior regularity
  • Boundary regularity
  • Moore–Gibson–Thompson equation
  • Wave equations with memory
  • Volterra integro-differential equations
  • Ultrasound propagation

Mathematics Subject Classification

  • 35L35
  • 35B65
  • 45K05
  • 47D09